Alert archive / South Dakota / Wind Chill Watches in 2019
Wind Chill Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill watch at Jan 27, 2019, 3:34 AM CST for 24 counties in South Dakota; 11 counties in Iowa; 8 counties in Minnesota. It took effect at Jan 29, 2019, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2019, 3:34 AM CST (09:34 UTC)
- In effect from
- Jan 29, 2019, 12:00 PM CST
- Expired
- Jan 28, 2019, 3:34 AM CST
- In force
- Issued by
- NWS Sioux Falls, SD
All 43 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 12 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill watch went out at Jan 26, 11:05 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Jan 26, 11:05 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1105 PM CST Sat Jan 26 2019
.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CST Sat Jan 26 2019
Main challenges this forecast will be the very strong winds from
about 6z Monday through 15z Monday and what affect they will have on
areas with little to no new snow cover. Also some hints of a weak
wave increasing cloud cover Wednesday night into Thursday which
would take a big edge off of the extreme cold temperatures.
A band of light snow should develop later this evening from north
central SD and move into east central SD towards sunrise. The
forcing appears to be strongest in the 900 mb to 850 mb layer and
right now it appears that much of that frontal forcing will shift
north of the area by late afternoon. The exception will likely be
near Brooking, Ivanhoe and Marshall where the front may hang up.
Sunday still appears to show a late day surge of mild temperatures.
So what will start as a cold morning into early afternoon
temperatures will rise late afternoon and evening as low pressure to
the north deepens and westerly mixing winds increase. This will set
up a somewhat non diurnal temperature with highs very late afternoon
and early evening, then steady for awhile before the strong cold
front drops south after about 6z. Some of the snow that falls in the
morning and afternoon may melt a bit during the late
afternoon/evening temperature surge. As the front drops south some
locations could drop 20 degrees in about an hour.
Latest model runs continue to converge on a solution that brings the
most snowfall to areas northeast of the CWA. However, with some very
strong winds likely late Sunday night into Monday morning the amount
of snow that falls may not need to be all that high to create some
chaotic travel problems. And with the timing likely affecting Monday
morning commute time that is another factor to weigh. One factor in
favor of much of the cwa not having any major travel issues is the
strongest CAA and steepest surface to 1 km lapse rates are roughly
south and west of a Huron to Ida Grove line which would put the best
potential for 50 to 60 mph wind gusts away from the locations that
might receive 2-4 inches of new snowfall. But, as often happens with
these extreme arctic blasts associated with clipper systems is the
CAA allows a period of weak near surface instability and when the
saturation reaches the ice bearing layer flurries and light snow mix
in with the 50 to 60 mph winds and create 1 to 3 hours of nasty
conditions. In fact the latest Nam has Sioux Falls dropping from 32
to 12 degrees in one hour late Sunday night. And just to put a
little confusion into the decision making the ECMWF continues to be
about 75-100 miles south which would bring a larger area into the
mix of measurable snow but a little less affect from the 50 to 60
mph winds. Either way, planning on a winter storm watch along and
north of a Windom to De Smet line with a winter weather advisory
through the heart of the CWA and a high wind watch down the Missouri
River into parts of northwest IA.
.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CST Sat Jan 26 2019
Once this system shifts east of the area much colder air will settle
in on Tuesday. Temperatures will struggle to reach zero in many
locations along with fairly strong northwest winds. On top of this a
secondary shot of extreme cold will settle in Tuesday night and
bring temperatures down further for Wednesday. Still anticipating
wind chill advisory criteria most locations from Monday night into
Thursday morning with wind chill warning, possibly as cold as -50,
Tuesday night through Wednesday night along and north of a
Wessington Springs SD to Spencer IA line. There are some hints of a
northwest flow wave working south Wednesday night that might
increase clouds and greatly offset this extreme cold potential. Will
be something to track as the GFS is the most aggressive. Friday not
expected to be quite as cold, but still only highs about 10 to 20.
Saturday shows the best potential for warming to above normal but if
current model trends are on target it will be a short lived one day
warm up.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Jan 26 2019
Light snow will begin across the area tonight, starting in the
west near KHON and moving eastward during the early morning hours.
Snow looks to increase in intensity for a few hours during the
late morning, as a weather system moves into the region. Lowered
visibility and lower ceilings will accompany the higher snowfall
rates. During the late afternoon, snow now looks to change to
rain, with a hour or so period where a wintry mix is possible.
Winds will rotate around from southerly to westerly and eventually
northwesterly Sunday evening into the overnight, gusting 20 to 30
mph.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from midnight Sunday night to noon CST
Monday for SDZ038-053>056-059>062-066-067.
High Wind Watch from late Sunday night through Monday morning
for SDZ050-052-057-058-063>065-068>071.
Winter Storm Watch from Sunday evening through Monday morning
for SDZ039-040.
MN...Winter Weather Advisory from midnight Sunday night to noon CST
Monday for MNZ089-090-098.
Winter Storm Watch from Sunday evening through Monday morning
for MNZ071-072-080-081-097.
IA...Winter Weather Advisory from midnight Sunday night to noon CST
Monday for IAZ001>003-012>014-022.
High Wind Watch from late Sunday night through Monday morning
for IAZ020-021-031-032.
NE...High Wind Watch from late Sunday night through Monday morning
for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogartHazardous weather outlook, Jan 26, 4:18 AM CST, 23 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 418 AM CST Sat Jan 26 2019 IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-271030- Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Kingsbury-Brookings-Lake-Moody- 418 AM CST Sat Jan 26 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. A period of light snow will be possible this morning and again late tonight. Only a dusting of accumulation is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Moderate accumulations of snow are expected for Sunday afternoon through early Monday. In addition, increasing winds will result in areas of blowing snow. Bitterly cold air will move into the region for Tuesday through Thursday of next week. Dangerous night time wind chills of 40 to 50 below zero will possible on Tuesday night and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054- 057>071-271030- Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 418 AM CST Sat Jan 26 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A period of light snow will be possible this morning and again tonight. Only a dusting of accumulation is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light accumulations of snow are possible for Sunday afternoon through early Monday. Bitterly cold air will move into the region for Tuesday through Thursday of next week. Dangerous night time wind chills of 30 to 40 below zero will possible on Tuesday night and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:48 AM CST | High Wind Warning | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more | 26 hr |
| Jan 27, 3:48 AM CST | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more | 32 hr |
Nearby
Wind Chill Watches in South Dakota, 2019Wind Chill Watches in Iowa, 2019Wind Chill Watches in Minnesota, 2019Every wind chill watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.